By Elissa Ritt, MAS
The U.S. Food and Drug Administration (FDA) is now requiring all manufacturers of immune globulin (IG) products (intravenous and subcutaneous, or IVIG and SCIG) to add thrombosis, or blood clot, risk to their boxed warning (also known as a black box warning). FDA determined this action was necessary after it examined data from an insurance database and reports of thrombosis after the use of IG products. The FDA requires a drug to have a boxed warning on its labeling when that drug can cause life-threatening side-effects.
The boxed warning states:
Thrombosis may occur regardless of the route of administration.
Risk factors include: advanced age, prolonged immobilization, hypercoagulable conditions, history of venous or arterial thrombosis, use of estrogens, indwelling central vascular catheters, hyperviscosity and cardiovascular risk factors.
Thrombosis may occur in the absence of known risk factors.
For patients at risk of thrombosis, administer at the minimum concentration available and at the minimum rate of infusion practicable.
Ensure adequate hydration in patients before administration.
Monitor for signs and symptoms of thrombosis, and assess blood viscosity in patients at risk for hyperviscosity.
The route of administration includes both intravenous and subcutaneous. The risk of thrombosis can increase in patients who are older, bedridden, have conditions that promote clotting, have a history of blood clots, use estrogen therapy, use certain catheters, have a condition that causes blood to be thicker, and have heart disease risks. If you have risk factors for thrombosis, your infusion should be administered as slowly as possible. In addition, the nurse should look for symptoms that might indicate a clot. He/she should check for abnormal thickness in your blood. Patients should also make sure they are not dehydrated before their infusion.
The FDA lists a set of recommendations for both patients and healthcare professionals, which can be accessed at http://www.fda.gov/BiologicsBloodVaccines/SafetyAvailability/ucm355986.htm?s.
Serious side effects such as thrombosis are still considered rare with IG use. Because blood clots can occur 24 to 48 hours after an infusion, and long after the nurse has left, it is important for patients to be aware of the signs and symptoms. If any symptoms are experienced after an infusion such as unusual pain, swelling, redness and/or heat that are not associated with the infusion site, painful or rapid breathing, chest pain or loss of consciousness, medical attention should be sought. For further questions regarding the risk of blood clots with IG therapy, talk with a physician.
Were you aware of this boxed warning?